Quicksort algorithm again revisited - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Discrete Mathematics and Theoretical Computer Science Year : 1999

Quicksort algorithm again revisited

Abstract

We consider the standard Quicksort algorithm that sorts n distinct keys with all possible n! orderings of keys being equally likely. Equivalently, we analyze the total path length L(n) in a randomly built \emphbinary search tree. Obtaining the limiting distribution of L(n) is still an outstanding open problem. In this paper, we establish an integral equation for the probability density of the number of comparisons L(n). Then, we investigate the large deviations of L(n). We shall show that the left tail of the limiting distribution is much ''thinner'' (i.e., double exponential) than the right tail (which is only exponential). Our results contain some constants that must be determined numerically. We use formal asymptotic methods of applied mathematics such as the WKB method and matched asymptotics.
Fichier principal
Vignette du fichier
dm030202.pdf (187.84 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

hal-00958926 , version 1 (13-03-2014)

Identifiers

Cite

Charles Knessl, Wojciech Szpankowski. Quicksort algorithm again revisited. Discrete Mathematics and Theoretical Computer Science, 1999, Vol. 3 no. 2 (2), pp.43-64. ⟨10.46298/dmtcs.252⟩. ⟨hal-00958926⟩

Collections

TDS-MACS
78 View
978 Download

Altmetric

Share

Gmail Facebook X LinkedIn More